Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 160, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2015, 3:55 AM CDT for Aurora County, Brule County, Charles Mix County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2015, 3:55 AM CDT (08:55 UTC)
- Expired
- Aug 27, 2015, 4:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 178 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -667 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
884
WUUS53 KFSD 270855
SVRFSD
SDC003-015-023-270945-
/O.NEW.KFSD.SV.W.0160.150827T0855Z-150827T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT THU AUG 27 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 445 AM CDT
* AT 355 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
PLATTE...OR 21 MILES SOUTH OF KIMBALL...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PLATTE AROUND 425 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4357 9923 4365 9871 4350 9870 4338 9871
4337 9870 4327 9869 4331 9906 4337 9910
4338 9912
TIME...MOT...LOC 0855Z 268DEG 17KT 4345 9905
HAIL...1.25IN
WIND...60MPH
$$
HANKO3 follow-up statements
182
WWUS53 KFSD 270910
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT THU AUG 27 2015
SDC003-015-023-270945-
/O.CON.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
BRULE SD-AURORA SD-CHARLES MIX SD-
410 AM CDT THU AUG 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHEASTERN BRULE...SOUTHWESTERN AURORA AND NORTHWESTERN CHARLES
MIX COUNTIES...
AT 410 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLATTE...OR 24
MILES SOUTH OF KIMBALL...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
PLATTE AROUND 420 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4359 9907 4365 9871 4350 9870 4338 9871
4337 9870 4327 9869 4330 9899 4338 9905
TIME...MOT...LOC 0910Z 271DEG 18KT 4339 9893
HAIL...1.25IN
WIND...60MPH
$$
HANKO493
WWUS53 KFSD 270930
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT THU AUG 27 2015
SDC003-015-270939-
/O.CAN.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
BRULE SD-AURORA SD-
430 AM CDT THU AUG 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND
SOUTHWESTERN AURORA COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4345 9889 4350 9870 4338 9871 4337 9870
4327 9869 4329 9885 4336 9888
TIME...MOT...LOC 0929Z 271DEG 18KT 4339 9880
$$
SDC023-270945-
/O.CON.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
CHARLES MIX SD-
430 AM CDT THU AUG 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTH CENTRAL CHARLES MIX COUNTY...
AT 429 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLATTE...OR 20
MILES NORTHWEST OF LAKE ANDES...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL CHARLES MIX COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4345 9889 4350 9870 4338 9871 4337 9870
4327 9869 4329 9885 4336 9888
TIME...MOT...LOC 0929Z 271DEG 18KT 4339 9880
HAIL...1.25IN
WIND...60MPH
$$
HANKO792
WWUS53 KFSD 270938
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 AM CDT THU AUG 27 2015
SDC023-270948-
/O.EXP.KFSD.SV.W.0160.000000T0000Z-150827T0945Z/
CHARLES MIX SD-
438 AM CDT THU AUG 27 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX
COUNTY WILL EXPIRE AT 445 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4345 9889 4350 9870 4338 9871 4337 9870
4327 9869 4329 9885 4336 9888
TIME...MOT...LOC 0936Z 268DEG 17KT 4339 9880
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:02 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 26, 11:02 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 PM CDT WED AUG 26 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 306 PM CDT WED AUG 26 2015 CLOUDS ASSOCIATED WITH ELEVATED ACTIVITY SLIDING TO THE SOUTH AND EAST OF THE FORECAST AREA WITH ANOTHER BATCH OF CLOUD MOVING INTO THE REGION FROM THE WEST. GULF IS WIDE OPEN AND WITH LOW LEVEL JET EXPECTED TO DEVELOP ACROSS THE PLAINS OVERNIGHT...COULD SEE SOME ELEVATED SHOWER AND THUNDERSTORMS DEVELOP THROUGH THE OVERNIGHT AS WARM CONVEYOR CONTINUES TO DRAW INCREASING MOISTURE INTO THE REGION. PWAT VALUES ARE EXPECTED TO CLIMB TOWARDS 1.5 INCHES BY 12Z THURSDAY MORNING...AND THEN INCREASE TO NEAR TWO INCHES BY THURSDAY EVENING AHEAD OF A STRONG SHORTWAVE COMING IN. CERTAINLY SOME WEAK ELEVATED INSTABILITY LINGERING THROUGH THE OVERNIGHT INTO THURSDAY...BUT GREATEST FOCUS APPEARS TO BE LATE TOMORROW AFTERNOON INTO TOMORROW NIGHT AS SHORT WAVE CURRENTLY IN THE FOUR CORNERS REGION APPROACHES FROM THE SOUTHWEST. HAVE MADE LITTLE IN THE WAY OF CHANGES IN TERMS OF TEMPS. WILL BE A WARMER NIGHT TONIGHT WITH INCREASING MOISTURE FLUX...AND TEMPERATURES WARMING INTO THE 70S THROUGHOUT THE DAY TOMORROW. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 306 PM CDT WED AUG 26 2015 PRIMARY STORY IN THE FORECAST REMAINS CENTERED ON HEAVY RAIN POTENTIAL THURSDAY EVENING INTO EARLY FRIDAY. MODEL GUIDANCE REMAINS A BIT JUMPY WITH THE CORRIDOR OF POTENTIAL HEAVY RAINS YET AGAIN TODAY...LIKELY DUE TO THE DISJOINTED NATURE OF THE UPPER WAVE AS IT ROTATES NORTHEAST INTO THE PLAINS LATER TONIGHT. MOST GUIDANCE CONTINUES TO MAINTAIN A SLIGHT SPLIT IN THE UPPER WAVE AS IT LIFTS NORTHEAST TONIGHT...AND THEN REPHASING THE WAVE TOGETHER THURSDAY NIGHT INTO FRIDAY AS IT CRESTS THE TOP OF THE MID-LVL RIDGE. THAT SAID...VERY IMPRESSIVE MOISTURE TRANSPORT INTO THE AREA WILL BRING PWAT VALUES APPROACHING THE 99TH PERCENTILE BY THURSDAY NIGHT...WITH AN ACTIVE LLJ...NEARLY 2-3 SD ABOVE CLIMO...QUICKLY DEVELOPING THURSDAY EVENING. GIVEN IMPRESSIVE UPPER LIFT...ABUNDANCE OF MOISTURE...HEAVY RAIN LOOKS LIKE A GOOD BET. THE AXIS OF THIS HEAVIER RAIN REMAINS IN DOUBT TO A DEGREE. AXIS OF MOISTURE TRANSPORT OVERTOP H850 FRONT WOULD SUGGEST AREAS ALONG AND SOUTH OF I-90 WOULD HAVE THE HIGHEST RISK FOR A FEW INCHES OF RAIN. ITS NOT IMPOSSIBLE THAT THIS AXIS COULD SHIFT SLIGHTLY FURTHER NORTH...BUT IT MAY TAKE UNTIL MID-DAY THURSDAY TO REALLY DETERMINE WHERE THE HIGHEST CORRIDOR OF RAIN WOULD OCCUR. SOUNDINGS WOULD SUGGEST MINIMAL AMOUNT OF THUNDER AS THIS RAIN MOVES THROUGH...WITH AN ALMOST TROPICAL SOUNDING. 3 AND 6 HR FFG HAS ALREADY CLIMBED INTO THE 2-3 INCH RANGE...WITH HEADWATER GUIDANCE SUGGESTING MOST RIVERS WILL HOLD A FEW INCHES WITH MINIMAL IMPACT. SO NOT ANTICIPATING THE NEED FOR A FLOOD WATCH ATTM...BUT LATER SHIFTS WILL NEED TO CONTINUE TO MONITOR FORECAST TRENDS. FOR NOW...WILL INCLUDE HEAVY RAIN WORDING IN GRIDS AND TRY TO HIGHLIGHT THE POTENTIAL FOR HIGHER AMOUNTS IN OTHER FORECAST PRODUCTS. THIS SYSTEM WILL WRAP UP AND SLIDE EAST FRIDAY MORNING...BUT CLOUD COVER MAY LINGER THROUGH THE DAY EAST OF I-29. WILL LOWER TEMPERATURES AND IT IS POSSIBLE SOME AREAS MAY NOT REACH 70 DEGREES. INTO THE WEEKEND AND EARLY NEXT WEEK...WARMING TEMPERATURES WILL BE THE STORY AS MID-LVL RIDGING BUILDS. TEMPERATURES WILL CLIMB BACK TO AND ABOVE NORMAL IN THE 80S WITH DRY CONDITIONS EXPECTED INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY EVENING) ISSUED AT 1102 PM CDT WED AUG 26 2015 VFR CONDITIONS EXPECTED TO PREVAIL THROUGH MOST OF THE DAY THURSDAY...WITH DETERIORATING CONDITIONS SPREADING OVER THE REGION THURSDAY NIGHT. SHOULD SEE SOME ELEVATED SHOWERS/THUNDERSTORMS TO OUR WEST THIS EVENING MOVE INTO AREAS MAINLY WEST OF I-29 OVERNIGHT INTO EARLY THURSDAY. MODELS POINT AT CURRENT ACTIVITY WEAKENING AS IT PROGRESSES EAST...BUT WILL MAINTAIN VICINITY MENTION FOR SHOWERS AT KHON/KFSD TO INDICATE TIMING OF GREATER POTENTIAL. BETTER THREAT OF RAINFALL WILL BEGIN TO AFFECT THE FORECAST AREA LATE IN THE DAY THURSDAY...MORE LIKELY AFTER 28/00Z...AND WILL BEGIN TO INTRODUCE MVFR CONDITIONS FOR THE LATTER PART OF THIS TAF PERIOD. ENOUGH INSTABILITY THAT WE COULD SEE SOME THUNDERSTORMS WITH THE LATE AFTERNOON ACTIVITY...THOUGH WITH TIMING UNCERTAINTIES WILL LIMIT TO JUST SHOWERS FOR NOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...JH
Hazardous weather outlook, Aug 26, 5:30 AM CDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 530 AM CDT WED AUG 26 2015 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ062-066-067-069>071-271030- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA- MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 530 AM CDT WED AUG 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE WEDNESDAY NIGHT THROUGH THE MISSOURI VALLEY. AN ISOLATED THUNDERSTORM MAY PRODUCE HAIL UP TO QUARTER SIZE...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE BY THURSDAY NIGHT AND EARLY FRIDAY. RAINFALL IS LIKELY TO AVERAGE 1 TO 2 INCHES FROM THURSDAY THROUGH FRIDAY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ071-072-080-081-097-SDZ039-040-054>056-061-271030- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-KINGSBURY- BROOKINGS-MINER-LAKE-MOODY-MCCOOK- 530 AM CDT WED AUG 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCE FOR THUNDERSTORMS WILL INCREASE THROUGH THE DAY ON THURSDAY INTO THURSDAY EVENING...BUT NO SEVERE STORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ038-050-052-053-057>060-063>065-068-271030- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON- CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 530 AM CDT WED AUG 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER MIDNIGHT TONIGHT. AN ISOLATED STORM MAY PRODUCE HAIL UP TO QUARTER SIZE...BUT ANY ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CHAPMAN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.